Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Bleeding & New Pill

19 September, 2004

Question:

I have a really big problem. I had an IUD for a year after my third child was born. I was staining all month long and was a niddah for most of the month. When I was finally able to go to the mikvah I would stain 2-3 days later, rendering me a niddah again! So, I had the IUD removed.

Two weeks ago, I had my period and started taking a pill where you only get your period 4 times a year (Seasonale). My period is over, but am still having intermittent bleeding every day. It is bright RED blood and there is no question I am still a Niddah. I have no idea what to do. This is very frustrating and it just seems like it will never end. What should I do?


Answer:

It takes time for the body to adjust to any new hormonal regimen. It is therefore not unusual for your cycle to take time to return to normal while you are trying a new method of birth control. It is important that you be aware of the halachot regarding what staining makes you a niddah (please see our article on Ketamim for more information).

It seems from your description that your body may just need time to adjust to the new pills. Remember that the process is a new one, and not connected to your unfortunate experience with the IUD. As frustrating as this process may be, you are now experimenting again with something new which requires new adjustment time, and bearing that in mind may help you get through this difficult period. If the staining does not pass after about two months, make sure to discuss this with your health care provider. Sometimes different formulations will cause less staining, and you may be able to extend your cycle by combining packs of conventional 28-day contraceptive pills.

If you have any follow up questions, please feel free to write again.

B'hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.